DI-020 Toxic epidermal necrolysis resulting in a fatal outcome caused by use of lamotrigine

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Toxic epidermal necrolysis (TEN) is a rare immune mediated life threatening reaction for which drugs account for more than 95% of cases. The incidence of TEN is 0.4–1.2 cases per million population per year. TEN are more commonly caused by antimicrobials, antiepileptics and NSAIDs.

Purpose

To describe the case of a paediatric patient who developed a serious adverse event. The degree of causality is also described.

Material and methods

The patient was aged 11 years with no known allergies and correct vaccinations. 25 days before admission, treatment was started with ibuprofen 600 mg every 8 hours after trauma to the ankle until pain relief. 24 hours later, lamotrigine 50 mg (25 mg in the morning and 50 mg at night to progressive dose) was started, scheduled after an episode of seizure. 4 days later the patient was admitted to the emergency department with a rash that had started on the face, with involvement of the skin and mucosa. There was a generalised rash on the trunk and extremities, without affecting the palms, but also affecting the genitals. She was feverish (39°C). The Naranjo algorithm was applied to determine the likelihood of whether the adverse drug reaction was due to the drug rather than the result of other factors.

Results

The dermatology service concluded that the diagnosis was TEN and epilepsy. After generalisation of the rash, and the development of vesicles and skin loss over 8 days of hospitalisation, the patient was transferred to a major burns unit where the she died of cardiorespiratory arrest secondary to septic shock caused by TEN. The Naranjo algorithm had a score of 6 in the final assessment.

Conclusion

TEN is the most severe acute inflammatory reaction generally caused by drugs. Because of the appearance of the first symptoms after prescription of lamotrigine, we decided to use the Naranjo algorithm for evidence of a relation to the drug. A ‘probable’ result of lamotrigine triggering TEN was found.

References and/or acknowledgements

To my pharmacist colleagues.

References and/or acknowledgements

No conflict of interest

Related Topics

    loading  Loading Related Articles